Title

Sodium salicylate reduces the level of GABAB receptors in the rat's inferior colliculus

Document Type

Article

Publication Date

2016

Publication Title

Neuroscience

Volume

316

First Page

41

Last Page

52

DOI

10.1016/j.neuroscience.2015.12.021

Abstract

Previous studies have indicated that sodium salicylate (SS) can cause hearing abnormalities through affecting the central auditory system. In order to understand central effects of the drug, we examined how a single intraperitoneal injection of the drug changed the level of subunits of the type-B γ-aminobutyric acid receptor (GABAB receptor) in the rat's inferior colliculus (IC). Immunohistochemical and western blotting experiments were conducted three hours following a drug injection, as previous studies indicated that a tinnitus-like behavior could be reliably induced in rats within this time period. Results revealed that both subunits of the receptor, GABABR1 and GABABR2, reduced their level over the entire area of the IC. Such a reduction was observed in both cell body and neuropil regions. In contrast, no changes were observed in other brain structures such as the cerebellum. Thus, a coincidence existed between a structure-specific reduction in the level of GABAB receptor subunits in the IC and the presence of a tinnitus-like behavior. This coincidence likely suggests that a reduction in the level of GABAB receptor subunits was involved in the generation of a tinnitus-like behavior and/or used by the nervous system to restore normal hearing following application of SS. © 2015 IBRO.

Share

COinS